Alert archive / Alabama / Tornado Warnings in 2025
Tornado Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 5, 2025, 8:46 PM CST for Pickens County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 5, 2025, 8:46 PM CST (02:46 UTC)
- Expired
- Jan 5, 2025, 9:11 PM CST
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 8:53 PM CST | TORNADO | 5 Wnw Carrollton, AL | An EF-1 tornado with maximum winds of 90 mph was confirmed. Path length was 6.94 miles. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 844 m²/s²
- 0-3 km storm-relative helicity
- 896 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
076
WFUS54 KBMX 060246
TORBMX
ALC107-060345-
/O.NEW.KBMX.TO.W.0001.250106T0246Z-250106T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
846 PM CST Sun Jan 5 2025
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Central Pickens County in west central Alabama...
* Until 945 PM CST.
* At 845 PM CST, a severe thunderstorm capable of producing a tornado
was located near Pickensville, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Gordo, Reform, Carrollton, Pickensville, Bevill Lock And Dam,
Owens, Kirk, North Pickens Airport, and Lubbub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3332 8830 3348 8784 3323 8784 3319 8832
TIME...MOT...LOC 0245Z 249DEG 33KT 3328 8824
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore2 follow-up statements
113
WWUS54 KBMX 060300
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
900 PM CST Sun Jan 5 2025
ALC107-060345-
/O.CON.KBMX.TO.W.0001.000000T0000Z-250106T0345Z/
Pickens AL-
900 PM CST Sun Jan 5 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR
NORTHEASTERN PICKENS COUNTY...
At 900 PM CST, a confirmed tornado was located near Carrollton,
moving east at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Gordo, Reform, Carrollton, Owens, Kirk, North Pickens Airport, and
Lubbub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3320 8816 3338 8814 3348 8784 3323 8784
TIME...MOT...LOC 0300Z 251DEG 33KT 3332 8808
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore636 WWUS54 KBMX 060311 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 911 PM CST Sun Jan 5 2025 ALC107-060321- /O.CAN.KBMX.TO.W.0001.000000T0000Z-250106T0345Z/ Pickens AL- 911 PM CST Sun Jan 5 2025 ...THE TORNADO WARNING FOR NORTHEASTERN PICKENS COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. However, gusty winds are still possible with this thunderstorm. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Birmingham. && LAT...LON 3320 8816 3338 8814 3348 8784 3323 8784 TIME...MOT...LOC 0310Z 249DEG 33KT 3336 8796 $$ 40/Sizemore
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 5, 7:22 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jan 5, 7:22 PM CST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 722 PM CST Sun Jan 5 2025 ...New SHORT TERM... .SHORT TERM... (Tonight through Tuesday) Issued at 720 PM CST SUN JAN 5 2025 Our portion of the Eastern CONUS storm system is now moving across Mississippi & the Tennessee Valley, making its way eastward at about 40 mph. A narrow warm sector characterized by dewpoints in the low 60s runs along the band of thunderstorms and is only a county or two wide at the northern end currently near Columbus, MS where mesoanalysis depicts ~250 J/kg SBCAPE. Eff. bulk shear is very high, generally 50-60 kts, and 0-1 km SRH is 300-600 m2/s2. All things considered, this a typical HSLC setup, and we'll mostly be concerned with bowing segments where comma-like features establish. It's here such that a more line-normal orientation of 0-3 km shear vectors typically reside and mesovortex tornadoes can quickly form. However, limited CAPE and lack of activity to our west currently suggests the severe threat is low, and it was too low for issuance of a tornado watch. Nonetheless, there has been at least two semi-discrete supercells ahead of the line in southern MS, and one more surface-based storm has now just produced a tornado just east of Jackson, MS per KDGX RADAR. We'll be watching the system closely, but expect continued weakening, especially toward the I-65 corridor. Outside of the limited severe threat, you'll notice gusty winds tonight. A Wind Advisory remains in place through the short-term with gusts as high as 35 mph, perhaps 40 mph in higher terrain. After frontal passage (FROPA), winds will quickly veer to a westerly and northwesterly direction tomorrow with prominent cold advection into the region. Temperatures are forecast to plummet into the 30s from early to mid morning, with little recovery/warming during the afternoon. In fact, the upper-low swinging through the Ohio/Tennessee Valleys will interact with lingering low-level moisture throughout the morning and afternoon hours. This will result in much of Central Alabama seeing light rain or drizzle, and a transition to light snow showers or flurries. No accumulation or impact is expected, but happy snow observing nonetheless. 40/Sizemore && .LONG TERM... (Monday night through Saturday) Issued at 1213 PM CST SUN JAN 5 2025 - Prolonged period of cold weather in store this week. - Potential for winter weather across Central Alabama towards the end of the work week The long term forecast opens up with an upper level trough moving off to our east as quasi-zonal flow becomes established through the middle of the week. At the surface, high pressure will usher much colder air into Central Alabama. Low temperatures will fall below freezing daily through the remainder of the week with most seeing temps in the mid 20s. Our coldest start will come Thursday morning when the majority of the CWA has a medium to high chance of falling below 20F. While we are focused on the cold, a coastal low will be developing across the Western Gulf and eventually working its way across the northern Gulf coast by the end of the work week. This feature will lead to a gradual increase in moisture with PWATs climbing back to around 1". Meanwhile, a stout upper trough will dig south towards the Baja coast, where it will meander for a few days. Several bouts of H5 vorticity will eject ahead, providing ample lift across the region. Didn't alter much from the previous forecast when it comes to the mention of winter precip. As rain chances increase Thursday night into Friday morning, we will likely see more of a wintry mix as temps warm up as the coastal low inches closer. Our northern tier of counties may see only snow as temps will be slightly cooler. Recent guidance has increase our probability for snow across Central AL (20-60% chance). On the other hand, our freezing rain probs have trended down slightly. At this point, it is difficult to lock in on a solution. We will continue to monitor the trends over the coming days. By Saturday, any linger precip will fall as rain as temps should climb above freezing. Drier air then filters into the area over the course of the weekend. 95/Castillo && .AVIATION... (00Z TAFS) Issued at 601 PM CST SUN JAN 5 2025 A challenging TAF period is upon us across Central Alabama tonight due to a storm system impacting much of the eastern CONUS. At this time, obs depict MVFR/IFR cigs at northern terminals (all but MGM) with southeasterly winds 10-15 kts with higher gusts (generally ~25 kts). Some wet runways are in the mix due to scattered showers as well. These conditions will continue over the next few hours. Thereafter, a line of weakening thunderstorms is forecast to move west-to-east across the area. Rain will be heavier at times, and thunder will be possible at BHM/TCL/EET with brief reduction in visibility. This line will continue east with clearing behind a cold front, and a wind shift should be evident in TAFs as FROPA occurs. Conditions tomorrow morning should improve from a vis and rain perspective. However, MVFR cigs will stick around through the afternoon with northwesterly winds at 10-15 kts gusting ~25 kts. Additionally, drizzle or light snow showers will be possible early to late morning across the northern terminals. No major issues are expected, though it should be noted (I've used -RASN TEMPOs at northern terminals). 40/Sizemore && .FIRE WEATHER... A warm front will lift through the region today, bringing increased moisture and rain chances ahead of a cold front on Monday. Breezy conditions are in store this afternoon through Monday evening with gusts up to 35 MPH at times. Much drier air(RHs around 30%) and colder temperatures are in store through much of the work week. However, winds will be light enough to negate fire weather concerns. Moisture begins to return to the area Friday, which may provide us a shot of wintry precip. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 36 38 23 42 / 100 20 0 0 Anniston 36 40 24 42 / 100 20 0 0 Birmingham 34 36 25 40 / 100 20 0 0 Tuscaloosa 35 36 24 42 / 100 10 0 0 Calera 34 37 25 42 / 100 20 0 0 Auburn 40 48 25 44 / 90 30 0 0 Montgomery 38 44 26 45 / 90 10 0 0 Troy 41 49 25 45 / 90 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST Monday for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee- Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene- Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery- Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter- Talladega-Tallapoosa-Tuscaloosa-Walker-Winston. && SHORT TERM...40/Sizemore LONG TERM....95/Castillo AVIATION...40/Sizemore
Hazardous weather outlook, Jan 5, 3:40 AM CST, 17 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 340 AM CST Sun Jan 5 2025 ALZ011>015-017>050-061245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 340 AM CST Sun Jan 5 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a low risk (1 out of 5) of strong to severe storms Sunday night between 8 PM and 2 AM for locations generally west of Interstate 65. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There's the potential for winter weather Thursday night through Friday for portions of Central Alabama. Details including locations and accumulation amounts remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Sunday night and again Thursday night into Friday.
In the hours before
Special weather statement, Jan 5, 7:27 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
727 PM CST Sun Jan 5 2025
ALZ011-012-060215-
Marion AL-Lamar AL-
727 PM CST Sun Jan 5 2025
...STRONG THUNDERSTORMS WILL IMPACT MARION AND NORTHERN LAMAR
COUNTIES THROUGH 815 PM CST...
At 727 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to 8 miles east of Aberdeen.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Guin, Hackleburg, Brilliant,
Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Crews,
Bedford, Twin, Henson Springs, Rankin Fite Airport, and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 8817 3431 8777 3392 8780 3392 8795
3378 8795 3374 8825
TIME...MOT...LOC 0127Z 252DEG 38KT 3422 8829 3378 8841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Jan 5, 8:05 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
805 PM CST Sun Jan 5 2025
ALZ012-013-022-060300-
Fayette AL-Pickens AL-Lamar AL-
805 PM CST Sun Jan 5 2025
...STRONG THUNDERSTORMS WILL IMPACT PICKENS...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES THROUGH 900 PM CST...
At 805 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to near Brooksville. Movement
was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Gordo, Reform, Millport, Carrollton, Pickensville, Kennedy,
Belk, Ethelsville, Ashcraft Corner, Bevill Lock And Dam, Crossville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Lubbub, and
Hightogy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3373 8825 3379 8787 3325 8784 3320 8831
TIME...MOT...LOC 0205Z 241DEG 40KT 3369 8827 3319 8855
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteSpecial weather statement, Jan 5, 8:15 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
815 PM CST Sun Jan 5 2025
ALZ011-060245-
Marion AL-
815 PM CST Sun Jan 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 845 PM CST...
At 815 PM CST, Doppler radar was tracking a strong thunderstorm near
Guin, or 7 miles southeast of Hamilton, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Brilliant, Gu-
Win, Lake Buttahatchee, Twin, Tucker, Pearces Mill, Marion County
Public Lake, Piney Grove, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3395 8764 3393 8795 3402 8795 3402 8799
3405 8799 3405 8801 3410 8803 3421 8763
TIME...MOT...LOC 0215Z 250DEG 38KT 3405 8791
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 7:27 PM CST | Special Weather Statement | BMX | Lamar, Marion | 48 min |
| Jan 5, 8:05 PM CST | Special Weather Statement | BMX | Pickens | 55 min |
| Jan 5, 8:15 PM CST | Special Weather Statement | BMX | Marion | 30 min |
| Jan 5, 9:04 PM CST | Special Weather Statement | BMX | Fayette, Walker | 41 min |
| Jan 5, 9:13 PM CST | Special Weather Statement | BMX | Tuscaloosa | 47 min |
| Jan 5, 9:47 PM CST | Special Weather Statement | BMX | Walker | 43 min |
| Jan 5, 10:17 PM CST | Special Weather Statement | BMX | Sumter | 43 min |
| Jan 5, 10:30 PM CST | Special Weather Statement | BMX | Tuscaloosa | 45 min |
| Jan 5, 10:58 PM CST | Special Weather Statement | BMX | Hale | 32 min |
| Jan 5, 11:11 PM CST | Special Weather Statement | BMX | Bibb, Jefferson | 49 min |
| Jan 5, 11:56 PM CST | Special Weather Statement | BMX | Bibb, Perry | 64 min |
| Jan 6, 12:38 AM CST | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Talladega | 67 min |
Nearby
Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.